Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 54, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 23, 2014, 8:08 PM CDT for Maverick County, Texas. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2014, 8:08 PM CDT (01:08 UTC)
- Expired
- Apr 23, 2014, 8:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 8:08 PM CDT | HAIL 2 | 5 N Eagle Pass, TX | TIME ESTIMATED FROM RADAR |
| Apr 23, 8:08 PM CDT | HAIL 2 | 5 N Eagle Pass, TX | |
| Apr 23, 8:13 PM CDT | HAIL 0.7 | 3 N Eagle Pass, TX | |
| Apr 23, 8:14 PM CDT | HAIL 1 | 3 N Eagle Pass, TX | |
| Apr 23, 8:19 PM CDT | HAIL 1.25 | Eagle Pass, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
496
WUUS54 KEWX 240108
SVREWX
TXC323-240145-
/O.NEW.KEWX.SV.W.0054.140424T0108Z-140424T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT WED APR 23 2014
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAVERICK COUNTY...
* UNTIL 845 PM CDT.
* AT 803 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF
EAGLE PASS...AND MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE ROSITA NORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2865 10048 2868 10053 2874 10052 2877 10055
2883 10056 2891 10053 2882 10012 2855 10021
TIME...MOT...LOC 0107Z 291DEG 22KT 2879 10047
$$1 follow-up statement
312
WWUS54 KEWX 240124
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
824 PM CDT WED APR 23 2014
TXC323-240145-
/O.CON.KEWX.SV.W.0054.000000T0000Z-140424T0145Z/
MAVERICK TX-
824 PM CDT WED APR 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR MAVERICK COUNTY...
AT 818 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF
ELM CREEK...OR 7 MILES NORTHEAST OF EAGLE PASS...MOVING EAST AT 25
MPH.
THE SEVERE THUNDERSTORM WILL CROSS HIGHWAY 57 NORTHEAST OF EAGLE
PASS AND THEN HIGHWAY 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
HAIL UP TO ONE AND A QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN
EAGLE PASS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 2865 10048 2868 10053 2874 10052 2877 10055
2883 10056 2891 10053 2882 10012 2855 10021
TIME...MOT...LOC 0122Z 291DEG 22KT 2876 10037
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:56 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 23, 6:56 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 656 PM CDT WED APR 23 2014 .AVIATION... STRONG SOUTHEASTERLY FLOW IN THE LOW LEVELS CONTINUES THIS EVENING. THIS IS BRINGING MOISTURE IN FROM THE GULF AND SETTING UP CONDITIONS FOR LOW CIGS LATER TONIGHT. EXPECT CIGS TO DROP TO MVFR AND THEN IFR AT AUS...SAT...AND SSF. CIGS SHOULD START TO LOWER AROUND 06Z AND FALL TO IFR AROUND 10Z. THEN CONDITIONS WILL IMPROVE LATE MORNING THURSDAY. DRT SHOULD REMAIN VFR THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 301 PM CDT WED APR 23 2014/ SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... UPSLOPE FLOW AND LIFT AHEAD OF UPPER LEVEL TROUGH MOVING EAST ACROSS THE FOUR CORNERS REGION HAS GENERATED SHOWERS/THUNDERSTORMS OVER THE SERRANIAS DEL BURRO OF MEXICO. HI-RES MODELS BRING SOME OF THESE EAST TO NEAR I-35 BY MIDNIGHT PRIOR TO DISSIPATION. THE HI-RES MODELS HAVE DONE WELL LATELY AND WILL FOLLOW THEM. LAPSE RATES AND SHEAR SUGGEST SOME STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE AND WILL CONTINUE TO MENTION IN THE HWO. ISOLATED SHOWERS CAN BE EXPECTED DURING THE OVERNIGHT HOURS. THE UPPER LEVEL TROUGH MOVES OUT INTO THE PLAINS STATES THURSDAY DRAGGING A PACIFIC FRONT EAST TO ALONG AND EAST OF I-35 BY AFTERNOON. LACK OF UPPER LEVEL DYNAMICS AS TROUGH PASSES WELL NORTH AND WARM MID LEVEL TEMPERATURES WOULD GENERALLY INHIBIT CONVECTIVE DEVELOPMENT. HOWEVER...CONVERGENCE ALONG THE FRONT AND WELL ABOVE AVERAGE SURFACE TEMPERATURES WILL ALLOW FOR ISOLATED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF I-35 IN THE AFTERNOON WITH LAPSE RATES AND INSTABILITY SUGGESTING STRONG STORMS ARE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL END WITH SUNSET THURSDAY. A DRIER AIRMASS WILL SETTLE INTO THE AREA BEHIND THE FRONT. LONG TERM (FRIDAY THROUGH WEDNESDAY)... THE FRONT RETREATS BACK NORTH ON FRIDAY AHEAD OF ANOTHER UPPER LEVEL TROUGH MOVING INTO THE WEST COAST. UPSLOPE FLOW AND HEATING WILL GENERATE SHOWERS AND THUNDERSTORMS OVER THE SERRANIAS DEL BURRO AND DRYLINE SATURDAY AFTERNOON WITH STEERING FLOW TAKING THEM EAST ACROSS THE RIO GRANDE BY EVENING AND ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS SATURDAY NIGHT. THE UPPER LEVEL TROUGH MOVES OUT INTO THE PLAINS ON SUNDAY AND THEN SLOWLY DEEPENS AS IT DRIFTS ACROSS THE PLAINS MONDAY TO THE MISSISSIPPI AND OHIO VALLEYS TUESDAY INTO WEDNESDAY. THIS WILL DRAG ANOTHER PACIFIC FRONT ACROSS SOUTH CENTRAL TEXAS TO NEAR THE I-35 SUNDAY AND TO THE COAST MONDAY. MOISTURE CONVERGENCE ALONG THE FRONT WILL GENERATE ISOLATED SHOWERS AND THUNDERSTORMS ACROSS EASTERN AREAS SUNDAY AND FAR EASTERN AREAS MONDAY MORNING WITH SOME STRONG STORMS AGAIN POSSIBLE. A WARMING TREND IS EXPECTED FRIDAY THROUGH MONDAY...ESPECIALLY SUNDAY INTO MONDAY DUE TO DOWNSLOPE EFFECTS AND WARM TEMPERATURES OFF THE MEXICAN PLATEAU. A COLD FRONT WITH SOME ORIGINS IN CANADA WILL SURGE ACROSS SOUTH CENTRAL TEXAS TUESDAY WITH A COOLER AIRMASS AND BELOW AVERAGE TEMPERATURES BY WEDNESDAY. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO LOW HUMIDITIES AND NORTHWEST WINDS AROUND 10 MPH ALONG THE RIO GRANDE INTO THE EDWARDS PLATEAU THURSDAY AFTERNOON. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE DUE TO LOW HUMIDITIES SUNDAY THROUGH WEDNESDAY WITH GUSTY WEST TO NORTHWEST WINDS SUNDAY INTO MONDAY AND BREEZY NORTH WINDS TUESDAY INTO WEDNESDAY. OTHERWISE...WETTING RAINS WILL BE SPARSE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 88 64 87 68 / 10 10 - - - AUSTIN BERGSTROM INTL AIRPORT 65 88 63 87 67 / 10 10 - - - NEW BRAUNFELS MUNI AIRPORT 65 89 65 88 67 / 10 10 - - - BURNET MUNI AIRPORT 65 88 62 87 68 / 20 10 - - - DEL RIO INTL AIRPORT 69 96 68 94 72 / 20 - - - - GEORGETOWN MUNI AIRPORT 66 87 63 86 69 / 10 10 - - - HONDO MUNI AIRPORT 67 94 65 94 70 / 20 10 - - - SAN MARCOS MUNI AIRPORT 65 88 64 87 67 / 10 10 - - - LA GRANGE - FAYETTE REGIONAL 66 86 65 85 67 / 10 10 - - - SAN ANTONIO INTL AIRPORT 66 90 66 90 69 / 20 10 - - - STINSON MUNI AIRPORT 66 92 66 91 69 / 20 10 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...05 SYNOPTIC/GRIDS...24 PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Apr 23, 10:09 AM CDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1009 AM CDT WED APR 23 2014 TXZ171>173-183>194-202>209-217>225-228-241515- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1009 AM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE RIO GRANDE PLAINS...MAINLY WEST OF A LINE FROM ROCKSPRINGS TO DEL RIO. THESE STORMS COULD BECOME STRONG...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. OVERNIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS SATURDAY NIGHT THROUGH SUNDAY AS AN UPPER LEVEL DISTURBANCE AND DRYLINE APPROACH THE AREA. A FEW STORMS COULD BECOME STRONG SUNDAY AFTERNOON ACROSS THE NORTHERN HILL COUNTRY. ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY MONDAY THROUGH WEDNESDAY NEXT WEEK ALONG AND WEST OF INTERSTATE 35 DUE TO LOW HUMIDITY AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 23, 7:26 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT WED APR 23 2014
TXZ202-217-240100-
KINNEY-MAVERICK-
726 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND EXTREME SOUTHWESTERN
KINNEY COUNTIES UNTIL 800 PM CDT...
AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUEMADO...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NORMANDY...
DARLING...
PALOMA...
LAUGHLIN AFB AUXILIARY FIELD...
ELM CREEK...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2873 10044 2884 10059 2888 10061 2891 10065
2902 10067 2909 10062 2902 10028
TIME...MOT...LOC 0025Z 298DEG 26KT 2897 10058The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:26 PM CDT | Special Weather Statement | EWX | Maverick | 34 min |
| Apr 23, 7:32 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 43 min |
| Apr 23, 8:41 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.